Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Tallahassee, FL

August 4, 2017Brooks County, Colquitt County, Thomas County, Georgia

NWS Tallahassee, FL issued this special weather statement at Aug 4, 2017, 1:49 PM EDT for Brooks County, Colquitt County, Thomas County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 1:49 PM EDT (17:49 UTC)
Expired
Aug 4, 2017, 2:30 PM EDT
In force
41 min
Issued by
NWS Tallahassee, FL

Counties Brooks County, GA, Colquitt County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 72 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS82 KTAE 041749
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
149 PM EDT FRI AUG 4 2017
 
GAZ146-157>159-041830-
Brooks GA-Colquitt GA-Grady GA-Thomas GA-
149 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRADY...THOMAS...
BROOKS AND SOUTHERN COLQUITT COUNTIES UNTIL 230 PM EDT...

At 149 PM EDT, National Weather Service doppler radar indicated a 
strong thunderstorm near Thomasville, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Quitman, Thomasville, Boston, Ochlocknee, Pavo, Coolidge,
Riverside, Morven, Berlin, Barwick, Thomasville Municipal A/P,
Grooverville, Dillon, Enon, Everett, South Moultrie, Merrillville,
Chastain and Moultrie Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3067 8394 3067 8399 3093 8420 3124 8378
      3109 8357 3108 8358 3105 8355 3105 8352
      3076 8346
TIME...MOT...LOC 1749Z 242DEG 31KT 3079 8395 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:28 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 4, 1:28 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
128 PM EDT Fri Aug 4 2017

.AVIATION [Through 18Z Saturday]...

SHRA and TSRA continue to spread across the entire region at this
hour and will affect all terminals through this evening. IFR
conditions are possible underneath any storms. Expect storm
coverage to decrease this evening, with ISO -SHRA lingering near
ECP, ABY and perhaps TLH. Otherwise, low CIGS and vsby reductions
due to fog are possible at DHN, ABY and VLD, with at least IFR
conditions expected. CIGS will be slow to rise Saturday morning.
&&

.PREV DISCUSSION [1023 AM EDT]...

.NEAR TERM [Through Today]...

A large and potent upper level trough, especially for early August,
continues to reside across the central and eastern CONUS with its
base across the deep South. Along the southeastern flank of this
feature, a plume of deep layer moisture continues to stretch from
the Gulf of Mexico northeastward across our area. The 00Z sounding
at TLH measured a PWAT value of 2.11", and the latest SPC
mesoanalysis shows even more moisture with 2.2-2.3" PWAT values from
the FL Panhandle into SW Georgia.

Despite the ample moisture, expect fairly quiet conditions through
the next few hours with a low stratus deck in place and MLCAPE only
around 500 J/kg across most of our area. However, heavier showers
and a few thunderstorms are likely to develop across the FL
Panhandle around sunrise as a surface trough moves into the area.
This activity is expected to spread eastward through the remainder
of the morning, with widespread showers expected due to the deep
layer moisture combined with forcing from the aforementioned trough.
Thunderstorms will continue to be isolated across most of our area,
as most instability will be confined to the coast and offshore. With
persistent overcast skies and periods of showers across our area,
temperatures will struggle to rise throughout the morning and
afternoon hours. As a result, forecast highs are several degrees
below normal in most locations with lower-mid 80s expected across
our area.

.SHORT TERM [Tonight Through Sunday]...

The upper trough axis west of the area will lose amplitude on
Saturday, but the surface trough will remain in place focusing
plenty of rain and maintaining the wet pattern. PoPs will
generally be in the likely to categorical range through Saturday
dropping slightly on Sunday. The abundant clouds and rain will
keep afternoon temperatures below normal on Saturday. Rainfall
totals do no appear to justify the issuance of any flood watches
at this time, although coastal panhandle areas will need to be
monitored.

.LONG TERM [Sunday Night Through Friday]...

A more typical summertime pattern will return for this period with
the subtropical ridge over the Atlantic ridging westward along the
Gulf Coast. We can expect scattered thunderstorms each day with
highs mainly in the lower 90s and lows in the lower to mid 70s. At
this point, it does not appear that any tropical systems will
threaten the area over the next week.

.MARINE...

A surface ridge axis will remain south of the waters into the
weekend, lifting north of the coast from Sunday into early next
week. This will maintain onshore flow as generally south to
southwest winds eventually back to southeasterly. Seas will be 3
feet or less for the most part through the period.

.FIRE WEATHER...

No fire weather concerns are anticipated for the next several days
due to high RH values and light winds.

.HYDROLOGY...

Dixie County has had about 6.5 inches of rain over the past two
days. Fortunately, the heavy rain will shift westward to the Florida
Panhandle for the next couple of days, reducing the flooding
threat there. While rises are expected on area rivers, riverine
flooding is not expected in our HSA over the next several days.
Our FL Panhandle counties south of I-10 will see widespread
rainfall totals of 3-4 inches through the weekend with locally
higher totals around 6 inches possible. This would cause urban and
poor drainage flooding. The best chances for this happening would
be in the Panama City area.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  87  73  90  74 /  40  70  20  50  20
Panama City   76  85  77  87  77 /  50  60  20  40  30
Dothan        72  86  72  89  73 /  50  70  30  60  30
Albany        72  87  71  90  73 /  40  70  20  50  30
Valdosta      72  88  72  90  73 /  30  70  20  50  20
Cross City    74  89  73  91  74 /  20  50  20  40  20
Apalachicola  75  86  76  88  77 /  40  50  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Pullin
SHORT TERM...Lahr
LONG TERM...Wool
AVIATION...Pullin
MARINE...Lahr
FIRE WEATHER...Wool
HYDROLOGY...Lahr

In the hours before

Special weather statement, Aug 4, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
149 PM EDT FRI AUG 4 2017

GAZ146-157>159-041830-
Brooks GA-Colquitt GA-Grady GA-Thomas GA-
149 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRADY...THOMAS...
BROOKS AND SOUTHERN COLQUITT COUNTIES UNTIL 230 PM EDT...

At 149 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Thomasville, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Quitman, Thomasville, Boston, Ochlocknee, Pavo, Coolidge,
Riverside, Morven, Berlin, Barwick, Thomasville Municipal A/P,
Grooverville, Dillon, Enon, Everett, South Moultrie, Merrillville,
Chastain and Moultrie Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3067 8394 3067 8399 3093 8420 3124 8378
      3109 8357 3108 8358 3105 8355 3105 8352
      3076 8346
TIME...MOT...LOC 1749Z 242DEG 31KT 3079 8395

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:02 AM EDTRip Current StatementTAEBay, Walton13 hr
Aug 4, 2:23 PM EDTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Tift67 min
Aug 4, 2:58 PM EDTSpecial Weather StatementTAEBerrien47 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.